Discontinuing Antidepressants Can Have Unintended Side Effects
> 5/22/2006 2:40:33 PM

Selective serotonin reuptake inhibitors, or SSRI's, are the most commonly prescribed class of antidepressants, and following their widespread use, psychiatrists note the prevalence of a related condition called SSRI discontinuation syndrome which often follows the cessation of these medications. The condition most often occurs directly after a patient stops taking the medication altogether, and symptoms can affect equilibrium (dizziness, vertigo); gastrointestinal systems (nausea, vomiting); emotional states (anxiety, recurrence of depression, increased suicidal urges); physical sensations (lethargy, flu-like symptoms, tingling of the extremeties); and sleep patterns. In response to these complications, psychiatrists reinforce the importance of taking prescriptions strictly as directed and refraining from self-medication. In addition, some clinicians recommend adopting new terminology to distinguish discontinuation syndrome from relapses of depression as well as drug addiction and subsequent withdrawal, thereby increasing awareness and easing patients' fears of suffering from a dependance on antidepressants.

Though problems with discontinuation are common, they are too often either confused with addiction or not addressed at all. The experience can be both painful and inconvenient, but "drug craving" and other elements of chemical withdrawal are notably absent from the list of symptoms. Doctors recommend several methods of response to severe discontinuation reactions: reassuring patients that that any irregularities are short-lived will most likely pass in two to three weeks, prescribing gradually decreased dosages of the medication in question, and switching to antidepressants with longer half-lives to slow the speed at which the medicine leaves the body. Any persistent symptoms should be addressed separately, as they are probably not related to the syndrome. Research continues to give physicians a clearer definition of discontinuation syndrome with the ultimate goal of allowing them to better monitor, educate, and treat their patients.

Dr. William Hapworth adds that "Certain antidepressants are worse than others to stop and it is not necessarily related to half-life of the drug. I have seen in my practice that the worse withdrawal is experienced with Effexor. Granted this is anecdotal in nature but the syndrome of SSRI withdrawal is real and is not just related to the classical SSRI drugs. Many patients have a day or two of feeling great and then a subsequent crash. I will taper patients very gradually over several months and near the end, if they are coming off a SSRI, switch them to Wellbutrin SR 100mg to get off the last dosage of the SSRI. Wellbutrin is easier in my opinion to withdraw from than many of the other antidepressants.  Precipitously stopping any medication is a bad idea but it is especially true that it is a terrible idea to do so with any antidepressant, although patients do it all the time and do not suffer any lasting effects. I equate the physiological withdrawal to being similar to stopping coffee but without the drug craving."

No comments yet.

Post Your Comments

Post a comment
Email Address:
Verification Code:
Input the 8 characters you see above:


Drug Abuse
Sexual Addiction
Eating Disorders
Alzheimer's Disease

About TOL | Contact Us | Defining Behavioral Fitness | For Healthcare Professionals | Links | Privacy Policy